Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2016, 2:20 PM CDT for Fremont County, Page County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 2:20 PM CDT (19:20 UTC)
- Expired
- May 26, 2016, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:45 PM CDT | HAIL 1 | 1 N Farragut, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WUUS53 KOAX 261920
SVROAX
IAC071-145-261945-
/O.NEW.KOAX.SV.W.0087.160526T1920Z-160526T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PAGE COUNTY IN SOUTHWESTERN IOWA...
EASTERN FREMONT COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 245 PM CDT
* AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF HAMBURG...OR 12 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...HAMBURG...FARRAGUT AND RIVERTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 16.
INTERSTATE 29 NEAR MILE MARKER 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4058 9537 4058 9572 4084 9558 4084 9539
4074 9524
TIME...MOT...LOC 1920Z 203DEG 39KT 4056 9555
HAIL...1.00IN
WIND...60MPH
$$
KG1 follow-up statement
063
WWUS53 KOAX 261933
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
233 PM CDT THU MAY 26 2016
IAC071-145-261945-
/O.CON.KOAX.SV.W.0087.000000T0000Z-160526T1945Z/
PAGE IA-FREMONT IA-
233 PM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN PAGE AND EASTERN FREMONT COUNTIES...
AT 233 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FARRAGUT...OR
18 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...FARRAGUT AND RIVERTON.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 1 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4058 9537 4058 9564 4084 9558 4084 9539
4074 9524
TIME...MOT...LOC 1933Z 203DEG 39KT 4069 9548
HAIL...1.00IN
WIND...60MPH
$$
KGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:54 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 26, 12:54 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1254 PM CDT THU MAY 26 2016 .MESOSCALE DISCUSSION... Issued at 1149 AM CDT Thu May 26 2016 Enhanced risk for severe still is forecast by SPC Day 1 outlook for southeast Nebraska, with slight risk for much of the rest of eastern Nebraska and southwest Iowa. Majority of hi-res mesoscale model output suggests storm initiation will occur early this afternoon, before 20Z, in southeast Nebraska. Expansion north and east will occur through the afternoon. Storms will likely fire along outflow from earlier convection and tied to storms currently over northeast Kansas, probably from Falls City to Lincoln and points southwest. High instability with surface based CAPE over 2000 J/KG with west-southwest effective shear vectors 40 to 50kt. Low level wind flow and helicity suggests a low tornado potential initially, but certainly not zero, with highest initial tornadic threat farther southwest in Kansas. As synoptic warm front lifts north through late afternoon, low level hodographs show enhanced tornadic threat in southeast Nebraska. So for now, will continue with our trend for increasing threat for storms and severe through the afternoon. && .SHORT TERM...(today through Saturday) Issued at 431 AM CDT Thu May 26 2016 ...Enhanced Risk of Severe Storms Today and Tonight... Rather complex forecast setting up for today and tonight with a substantial risk of severe weather. Apologize for the delay of the discussion, but got a late start on the forecast due to severe earlier convection that produced large hail and wind gusts up to 58 mph. These initial storms have pushed east of the area as the weak upper level impulse moves into the Mississippi river valley. A weak surface trough made a push into the forecast area, and it may still remain across western portions of MN into northeast NE, but really this feature will probably become very diffuse in our area today. Meanwhile, an 08z subjective analysis indicated the surface low remained across the OK panhandle, with a stationary/pseudo warm front extending east northeast into northeast KS and northern MO. Convection continues to bubble up along the eastern edge of the boundary taking advantage of the southern end of the aforementioned upper wave. It's important to say that the various high-res CAMs all offer varying solutions today of the eventual placement of any severe clusters, which makes the forecast even more difficult. There is one weak upper wave moving through western NE early this morning. This is generating mostly showers, although there is a lightning strike showing up in the most recent imagery. This may bring a slight chance of thundershowers along/north of I80 this morning, but these would not be severe. The CAMs do suggest that convection could develop by 13-14z along the boundary to our south, which then begin to lift north through mid morning. There is a risk that some of these could bubble up enough to produce some hail in southeast NE 14-16z, and could become stronger and potentially severe by 16-18z taking advantage of the building instability with daytime heating. surface dewpoints were in the mid 50s to lower 60s, but should recover into the mid to upper 60s, which will couple with h85 dewpoints of 12 to 14 degrees. if this earlier convection develops as forecast, then it could have an impact on later convection in the area as well, and could delay an onset of the second round until later in the evening. although, the gfs allows the warm front to move a little further north, which develops additional convection in the platte river valley during the afternoon, again making the forecast very challenging pinpoint the details. SPC has placed the southern 2/3 of the forecast area in an enhanced risk of severe storms, with all modes of weather possible, including a 15% probability of damaging winds, a 30% probability of very large hail, and a 10% probability of tornadoes. This is generally along and south of a line from Albion, NE to Harlan, IA. Given the proximity of the warm front with developing storms potentially along it, and environmental parameters of bulk shear of 40-50 knots, ample moisture, and very high instability, have no doubt we'll eventually have a severe threat later today. As the front continues to lift northward overnight, will have a continued likely chance of storms moving through the area, but we may see a decreasing trend after midnight. Storm chances continue Friday into Saturday as the upper low slowly transitions through the region. Still a marginal risk of severe weather on Friday, but that threat shifts generally shifts east of the area by Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 431 AM CDT Thu May 26 2016 Opted for a dry Saturday night as I believe we could be in between systems. Rain chances increase again by Sunday and continue on and off through the end of the period. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Friday) Issued at 1250 PM CDT Thu May 26 2016 Showers and thunderstorms will begin to pop up across the region this afTernoon. Storms could begin in KLNK as early at 19Z and move into KOMA and KOFK later this afternoon and evening. Showers and thunderstorms will continue well into the overnight hours before clearing and potentially allowing light fog to develop early Friday morning. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && MESOSCALE...Dergan SHORT TERM...dewald LONG TERM...dewald AVIATION...KG
Hazardous weather outlook, May 26, 11:59 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1159 AM CDT THU MAY 26 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1159 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS MUCH OF THE REGION...ESPECIALLY ACROSS SOUTHERN NEBRASKA. A WARM FRONT WILL LIFT NORTHWARD INTO THE AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY BEGINNING EARLY THIS AFTERNOON...THEN LIFTING NORTH THROUGH THE AREA OVERNIGHT. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY...INCLUDING DAMAGING WINDS...VERY LARGE HAIL UP TO GOLF BALL SIZE OR LARGER...AND EVEN TORNADOES IF STORMS ARE ABLE TO DEVELOP DIRECTLY ON OR SOUTH OF THE WARM FRONT. SOME STORMS COULD PRODUCE VERY HEAVY RAINFALL AS WELL...ESPECIALLY SOUTH OF INTERSTATE 80. STORM CHANCES BEGIN TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST JUST ABOUT EVERY DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF THE AREA TODAY AND TONIGHT.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:03 AM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| May 26, 12:33 AM CDT | Special Weather Statement | OAX | Page | 42 min |
| May 26, 1:07 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 23 min |
| May 26, 1:19 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 26 min |
| May 26, 1:22 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 23 min |
| May 26, 1:34 AM CDT | Special Weather Statement | OAX | Fremont, Harrison, Mills, Pottawattamie | 41 min |
| May 26, 1:46 AM CDT | Special Weather Statement | OAX | Montgomery | 29 min |
| May 26, 2:15 AM CDT | Special Weather Statement | OAX | Montgomery | 30 min |
| May 26, 1:22 PM CDT | Flash Flood Watch | OAX | Fremont, Mills, Montgomery, Page, Pottawattamie | 14 hr |
| May 26, 2:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 21 min |
| May 26, 3:20 PM CDT | Special Weather Statement | OAX | Fremont | 40 min |
| May 26, 3:54 PM CDT | Areal Flood Advisory | OAX | Fremont, Page | 3 hr |
| May 26, 4:31 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 3 hr |
| May 26, 4:49 PM CDT | Flash Flood Warning | OAX | Fremont, Mills | 3 hr |
| May 26, 5:21 PM CDT | Special Weather Statement | OAX | Fremont | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.